Heavy Snow, Iron
- When
- December 22, 11:00 PM CST to December 23, 4:00 PM CST
- Where
- Iron forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Nine to 11 inches of lake effect snow fell over northern Iron County. Saxon and Gurney had 9", Hurley and Gile had 10", and Upson had 11" of snowfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Nine to 11 inches of lake effect snow fell over northern Iron County. Saxon and Gurney had 9", Hurley and Gile had 10", and Upson had 11" of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 22, 4:55 PM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 455 PM CST MON DEC 22 2003 .DISCUSSION...HAVE JUST UPDATED TO ADD MENTION OF SCATTERED SNOW SHOWERS AND POSSIBLE SLEET FOR A TIME. THE 12Z ETA FORECAST SOUNDINGS LOOKED WAY TOO COOL FOR SLEET POSSIBILITY. THE 18Z MESOETA IS CONSIDERABLY WARMER...BUT STILL LOOKS TOO COOL FOR SLEET. IT IS POSSIBLE THAT A WARMER LAYER WAS NOT WELL HANDLED BY THE MODELS AND NOT CAPTURED BY THE UPPER AIR NETWORK DUE TO THE SMALL SCALE OF THE VORT MAX. NONETHELESS...HAVE HAD REPORTS OF SLEET THIS EVENING...SO HAVE ADDED THE POSSIBILITY TO THE ZONES. && .DLH...WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. PACKINGHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 700 AM CST MON DEC 22 2003 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 700 AM CST MON DEC 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT AROUND ONE INCH OF SNOW IS EXPECTED TONIGHT ALONG THE HIGHER TERRAIN OF THE SOUTH SHORE OF LAKE SUPERIOR...PRIMARILY FROM ASHLAND TO ODANAH AND HURLEY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOW IS POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331179.